Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Feb 14, 2003, 11:11 PM EST for Laurel County, Whitley County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 14, 2003, 11:11 PM EST (04:11 UTC)
- Expired
- Feb 15, 2003, 5:00 AM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Laurel County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 150411
FFWJKL
KYC125-235-151000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1111 PM EST FRI FEB 14 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUREL COUNTY
WHITLEY COUNTY
* UNTIL 500 AM EST
* AT 1048 PM EST...A NATIONAL WEATHER SERVICE SPOTTER REPORTED
WATER FLOWING OVER HIGHWAY 1223 IN SOUTHERN LAUREL COUNTY.
MODERATE TO HEAVY RAIN WILL CONTINUE TO TRAIN OVER THE SAME AREA IN
THE NEXT FEW HOURS...CAUSING AREA CREEKS AND STREAMS TO RISE OUT OF
THERE BANKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.
LAT...LON 3698 8436 3678 8419 3709 8385 3725 8404
3719 8420
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 5:00 PM EST, 6 hours 11 minutes earlier.
Area forecast discussion, Feb 14, 5:00 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 500 PM EST FRI FEB 14 2003 BUSY SHIFT...AFD SHORT AND LATE. BIGGEST FORECAST CONCERNS ARE POTENTIAL FLASH FLOODING...RIVER FLOODING...AND ICE STORM WITHIN THE NEXT FEW PERIODS. A VERY STRONG LOW LEVEL JET IS CURRENTLY ADVECTING COPIOUS AMOUNTS OF MOISTURE AND WARMER TEMPS AT ROUGHLY THE 850 MB LEVEL AHEAD OF AN APPROACHING SHORTWAVE TROUGH. THIS SHORTWAVE IS BEING EJECTED FROM AN UPPER LEVEL TROUGH LOCATED OVER THE ROCKY MOUNTAINS...WHICH IS MOVING EAST INTO THE HIGH PLAINS TODAY. HIGH PW VALUES WILL BE RAMPANT IN THE FIRST SEVERAL PERIODS. FAVORABLE RIGHT ENTRANCE REGION JET DYNAMICS WILL BE IN PLACE ESPECIALLY SATURDAY NIGHT TO HELP TRIGGER MORE HEAVY RAIN. THIS RAIN IS LIKELY TO OCCUR OVER AREAS THAT RECEIVE AT LEAST MODERATE RAIN IN THE SOUTHERN CWA TODAY AND TONIGHT. BIG PROBLEM FOR SATURDAY NIGHT AS A SURFACE COLD AIR INTRUSION WORKS IN FROM THE NORTHEAST AND SIGNIFICANT WARMING AT 850 MB. .JKL...FLOOD WATCH FOR ENTIRE CWA...WINTER STORM WARNING FOR ICE ACCUMULATIONS FOR AREAS ALONG AND NORTH OF A LINE FROM MOUNT VERNON...TO JACKSON...TO PIKEVILLE. HEINLEIN ===================================================================== PREVIOUS FORECAST DISCUSSIONS FOLLOW: 415 AM EST FRI FEB 14 2003 08Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE OVER THE SOUTHERN PLAINS AS HIGH PRESSURE RETREATS EAST THROUGH THE APPALACHIANS. A WARM FRONT FROM THE LOW IS LIFTING NORTHEAST THROUGH THE LOWER AND MID MISSISSIPPI VALLEY WITH A LARGE SWATH OF RAINS. ON SATELLITE...A LARGE MASS OF THICKENING HIGH CLOUDS ARE SPREADING OVER KENTUCKY AHEAD OF THIS SYSTEM. ON THE REGIONAL RADAR MOSAIC THE NEAREST RAIN FROM THIS IS JUST TO OUR SOUTHWEST. THE LONGER IT TAKES TO GET HERE THE BETTER CHANCE WE HAVE OF DAYLIGHT PULLING TEMPS UP ABOVE FREEZING IN THE SHELTERED VALLEYS. AS IT LOOKS NOW...THE LOCATIONS MOST UNDER THE GUN FOR THIS WINTRY START TO THE RAIN WILL BE OUR SOUTHWEST COUNTIES...AS THE PRECIPITATION REACHES THEM FIRST. THIS IS THE LEADING EDGE OF WHAT MAY WELL BE THE MAJOR WEATHER SYSTEM OF THIS WINTER. THE MODELS ARE IN GOOD AGREEMENT ALOFT CONTINUING THERE SOLUTION OF A RIDGE OFF THE SOUTHEAST COAST AND BROAD BUT SHARPENING TROUGH MOVING THROUGH THE PLAINS AND INTO THE TENNESSEE VALLEY BY SUNDAY NIGHT. ZONAL FLOW THEN FOLLOWS THROUGH MID WEEK. DIFFERENCES REALLY ARE FOUND AT THE LOWER LEVELS WHERE THE 00Z MESOETA HAS COME IN WITH A METEOROLOGICAL ARMAGEDDON FOR EAST KENTUCKY OF HEAVY...FLOODING...RAINS FOLLOWED BY A SIGNIFICANT ICING EVENT FOR OUR NORTHERN COUNTIES. THE AVN IS MORE MILD MANNERED... STILL PREDICTING THE HEAVY RAIN BUT WITH WARMER LOW LEVEL TEMPERATURES LIMITING THE FREEZING RAIN POTENTIAL TO A SMALLER AMOUNT OF TIME SUNDAY. IN ADDITION...ITS EVOLUTION OF THE SOUTHERN AND NORTHERN WAVES AND THEIR RESPECTIVE SFC FEATURES KEEPS THE HEAVIEST RAINS AFTER SATURDAY TO THE SOUTH IN THE WARMER AIR. A QUICK GLANCE AT THE 06Z MESOETA INDICATES THAT IT IS COMING WARMER THAN THE 00Z RUN AND MATCHES UP BETTER WITH THE AVN. ACCORDINGLY... WILL LEAN TOWARD THIS SOLUTION. SENSIBLE WEATHER WILL FEATURE RAIN OVERSPREADING THE AREA THIS MORNING BECOMING HEAVY AT TIMES THIS EVENING AND OVERNIGHT. PLENTY OF UPPER LEVEL DIVERGENCE AND A 65+ KT JET AT 850 MB WILL COMBINE TO SURGE HIGH PW AIR INTO THE REGION. THIS MOISTURE LADEN AIR WILL BE LIFTED OVER THE WARM FRONT AS IT GOES STATIONARY THROUGH EAST KENTUCKY. A PROLONGED PERIOD OF MODERATE TO HEAVY RAINS WILL ENSUE WITH FLOODING A DISTINCT CONCERN. EVEN SOME SNOW MELT WILL CONTRIBUTE TO THE PROBLEMS AS BLACK MOUNTAIN REPORTED OVER AN INCH OF LIQUID EQUIVALENT IN ITS SNOWPACK THURSDAY MORNING. WILL CONTINUE THE FLASH FLOOD WATCH FOR THIS AFTERNOON INTO SATURDAY AND UPDATE IT THIS MORNING. FOR SATURDAY NIGHT THE MODELS DISAGREE ON THE AMOUNT OF QPF THAT FALLS WITH THE AVN LIGHTER. THEY ALSO DISAGREE WITH THE AMOUNT OF COLD AIR MOVING SOUTH INTO THE STATE. FOR NOW WILL LEAN TOWARD THE AVN/S LOW LEVEL TEMPS BUT GO HEAVIER WITH THE QPF AS THE MESOETA/S SFC PATTERN IS MORE REASONABLE. ANY FLOODING PROBLEMS WILL BE ONLY MADE WORSE BY THE ADDITIONAL RAINS SATURDAY NIGHT AND SUNDAY. HOWEVER...OVER OUR NORTHERN COUNTIES MUCH OF THIS RAIN COULD FALL INTO A COLD AIR MASS AND BECOME FREEZING RAIN. WILL HIGHLIGHT THIS CONCERN IN THE WO THIS MORNING. THIS SYSTEM FINALLY MOVES OFF TO THE EAST SUNDAY NIGHT AND MONDAY WITH MORE MODERATE TEMPERATURES TO FOLLOW BY THE MIDDLE OF THE NEW WORK WEEK. AS FOR IFPS/GFE REPOPULATED WITH THE 00Z MESOETA TEMPS/DEWS AND WINDS THROUGH 60 HOURS. HAD TO MASSAGE THESE...BLENDING WITH THE WARMER AVN TEMPS. TURNS OUT THIS WAS A GOOD IDEA AS THE 06Z MESOETA IS COMING IN WARMER. FINE TUNED TEMP AND WX DETAILS FOR SATURDAY NIGHT AND SUNDAY...WILL LIKELY BE TINKERING WITH THESE RIGHT UP TO ISSUANCE TIME. MOS NUMBERS ARE SIMILAR FROM ALL THREE SOURCES THROUGH 48 HOURS. STILL LIKE THE IDEA OF AN EARLY LOW TONIGHT AND RISING TEMPS SOUTH OF THE MOUNTAIN PARKWAY AFTER MIDNIGHT. AFTER 48 HOURS JUST KNOCKED DOWN THE MAV NUMBERS A TAD BLENDING WITH THE SLIGHTLY COLDER SFC TEMPS PREDICTED BY THE MESOETA. WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL BEFORE TOO LONG. UPDATES TO THE FFAJKL AND A NEW SDFHWOJKL HIGHLIGHTING THE FLOODING RAINS AND THEN THE ICE POTENTIAL FOR SATURDAY NIGHT AND SUNDAY WILL BE ISSUED BY 6 AM. THANKS FOR THE COORDINATION CALLS ILN AND LMK... ALSO THE CHATTERS AT 12 PLANET. PRELIMINARY CCFS: LOZ 047/040 045/034 037 +++ JKL 045/038 041/032 035 +++ .JKL...FLOOD WATCH FROM NOON FRIDAY THROUGH SAT AFTERNOON FOR ALL ZONES. GREIF
Hazardous weather outlook, Feb 14, 7:36 PM EST, 3 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 736 PM EST FRI FEB 14 2003 ...FLOOD WATCH FOR THIS EVENING THROUGH SUNDAY... ...WINTER STORM WATCH FOR ICE ACCUMULATION SATURDAY NIGHT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. HEAVY RAIN WILL BE POSSIBLE WITH ONE TO TWO INCHES FALLING ACROSS EASTERN KENTUCKY OVERNIGHT. THIS WILL LEAD TO RISES ON AREA CREEKS AND STREAMS AND POSSIBLE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RAIN WILL CONTINUE INTO SATURDAY NIGHT. RAIN WILL GRADUALLY CHANGE OVER TO FREEZING RAIN SATURDAY EVENING FOR THE NORTHERN HALF OF EASTERN KENTUCKY...CONTINUING THROUGH SUNDAY MORNING. ACCUMULATIONS OF UP TO THREE QUARTERS OF AN INCH OF ICE ARE POSSIBLE. ADDITIONAL RAINFALL ACCUMULATIONS FOR THE SOUTHERN HALF OF EASTERN KENTUCKY WILL RANGE FROM 1 AND 1/2 TO 2 AND 1/2 INCHES FROM SATURDAY NIGHT THROUGH SUNDAY. FREEZING RAIN...SLEET AND EVEN SOME SNOW IS POSSIBLE SUNDAY NIGHT THROUGH MONDAY WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. A MIX OF RAIN AND SNOW RETURNS TO THE FORECAST ON FRIDAY. FLOODING IS STILL POSSIBLE FOR CREEKS...STREAMS AND EVEN MAJOR WATERWAYS IN EASTERN KENTUCKY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SIGNIFICANT ICE ACCUMULATIONS...RAINFALL...SNOWFALL OR FLOODING THROUGHOUT THE WEEKEND. DUSTY
In the hours before
Local storm report, Feb 14, 11:07 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 PM EST FRI FEB 14 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM DORTHAE KY FLASH FLOOD
02/14/03 LAUREL WATER OVER HWY 312 AT
INTERSECTION OF I75. WATER
ALSO OVER ROADS AT LILY,
AND FARISTON.
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 6:55 AM EST | Flash Flood Warning | JKL | Morgan | 4 hr |
| Feb 15, 8:12 AM EST | Flash Flood Warning | JKL | Johnson, Magoffin, Martin, Menifee, Powell, Wolfe | 6 hr |
| Feb 15, 9:50 AM EST | Flash Flood Warning | JKL | Floyd, Pike | 4 hr |
| Feb 15, 10:16 AM EST | Flash Flood Warning | JKL | Breathitt, Knott, Lee, Owsley, Perry | 3 hr |
| Feb 15, 11:17 AM EST | Flash Flood Warning | JKL | Bell, Clay, Estill, Harlan, Jackson, Knox and 5 more | 3 hr |
| Feb 15, 3:41 PM EST | Flash Flood Warning | JKL | Montgomery | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.